Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 6, NWS Duluth, MN

July 13, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 13, 2017, 4:04 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2017, 4:04 AM CDT (09:04 UTC)
Expired
Jul 13, 2017, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WHUS43 KDLH 130904
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
404 AM CDT THU JUL 13 2017

MNZ037-WIZ001-140100-
/O.NEW.KDLH.BH.S.0006.170713T0904Z-170714T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
404 AM CDT THU JUL 13 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 12:44 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 12:44 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1244 AM CDT Thu Jul 13 2017

.UPDATE...
Issued at 1244 AM CDT Thu Jul 13 2017

Please see the 06Z Aviation Discussion below.

UPDATE Issued at 816 PM CDT Wed Jul 12 2017

Surface low center was located near Price county at 01Z/8pm.
Frontal boundaries extended east into eastern Wisconsin, and
south through west central Wisconsin. A trof extended west
northwest through northwest Wisconsin, past the Twin Ports, into
north central Minnesota. A mainly clear sky was near the low
center. Elsewhere, a widespread deck of clouds covered the
forecast area. Showers and drizzle have been reported periodically
at various locations. Expect this activity to persist as pieces
of energy rotate over the region tonight from the closed low over
northwest Ontario. Some fog will also be found, especially near
Lake Superior. Made some minor adjustments to the forecast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 312 PM CDT Wed Jul 12 2017

A chance of some strong thunderstorms, with a few possibly severe,
will decrease rapidly over portions of northwest Wisconsin,
including Sawyer, Ashland, Iron, and Price counties, as a sfc low
moves out of the region. Instability that has developed over
northwest Wisconsin due to diurnal heating and a baroclinic zone
draped across this area, as evidenced by the low-level thermal
profile and potential temperature/CAPE gradient. This threat should
be very short-lived, however, as a frontal boundary which is the
primary focus for convective initiation, should move off to the east
by later this afternoon. Once this moves off to the east, so will
the threat of severe weather.

A persistent mid- to upper-level shortwave trough will then continue
to slowly translate southward over the region, with a couple of
embedded positive vorticity advection maxima within the wave. This
will help to continue chances of showers over much of the Northland
tonight and into Thursday morning. Cooler temperatures will move
into the region as the sfc low departs, and cold air advection
increases. 925 mb temperatures are progged to drop to between 5 to
10 degrees C, so another cool night is expected. Winds will remain
from the northeasterly direction over Lake Superior overnight, which
will support gusty winds and waves hazardous to small craft over the
nearshore waters. Lows tonight will range from near 50 over the
Minnesota Arrowhead and Iron Range regions into the lower to mid 50s
to the south.

Thaler QG 850-300 mb omega analysis indicates a slow decreasing
trend for today, and becomes more subsident during the day Thursday.
Sfc high pressure will build over southern Manitoba and western
Ontario Canada and dive southward over the region. Mid-level ridging
will also build to the west, with the axis over Montana and western
North Dakota. Clouds will slowly decrease during the late morning
and afternoon hours Thursday, along with chances of showers. Not
expecting any thunderstorms as instability should be very minimal.
Some locations in our western counties should see some sunshine
before dusk. Highs Thursday will range from the lower 60s along Lake
Superior into the upper 60s and near 70s farther inland.

.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM CDT Wed Jul 12 2017

High pressure will be nearly overhead at the beginning of the
extended periods tomorrow night into Friday, which will bring a
short period of cooler weather, with minimal to no chances for
precipitation.  However, more overnight and early morning fog is
likely across much of the area with light winds and rather copious
residual boundary layer moisture. Fog could actually be rather
expansive in coverage Thursday night and early Friday morning, and
locally dense in many of the favored areas.

Another front/disturbance will approach the region Friday night, and
traverse the Northland Saturday/Saturday night.  It is certainly
conceivable that showers/T-Storms could make a run at the northwest
half of the CWA later Friday night after developing farther north
and west, but the better chance of precip appears to be with the
main frontal boundary Saturday/Saturday evening across the southeast
half to two-thirds of the CWA.  It is a bit early to say much
definitive about any possible severe weather risk at this point, but
most model guidance suggests at least 40-50 knots of mid level flow,
so if significant destabilization can occur, at least some minimal
risk of strong/severe storms seems plausible.

High pressure is then expected to build back into the western Great
Lakes region Sunday-Monday, although there is some disagreement
between the medium range models and ensemble guidance as to the
degree of the strength of the ridging.  Nonetheless, chances for
precip appear to be at a relative minimum during the early part of
next week.

Model guidance diverges a bit thereafter, with the GFS being a bit
more bullish in the north/northeastward extent of the significant
instability axis during the middle part of the week, with the ECM
seemingly keeping the stronger CAPE values a bit farther south/west.
A front should move into the region during the middle part of the
week, which is likely to provide the focus for a better chance of
showers/T-Storms, and we have kept the highest PoPs during this
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1244 AM CDT Thu Jul 13 2017

Low pressure will slowly slide eastward from northern
Wisconsin/Upper Michigan into the central Great Lakes by late
Thursday night. Behind the low, high pressure will build into
northern Minnesota from the northern Plains. With this setup in
mind, the main concern overnight is fog and low level stratus at
all TAF sites. Per the latest NAM/RAP/DLHWRF, expect ceilings to
remain between 300 to 1000 ft with visibilities ranging from MVFR
to LIFR.

Expect drizzle and fog to linger at DLH as winds will remain
northeasterly through the forecast. Fog will dissipate at all
other sites by 13 to 15 UTC. As the high builds in, expect
ceilings to gradually improve to VFR at HIB/INL/BRD during the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  63  49  76 /  30  30   0   0
INL  49  69  47  79 /  70  20   0   0
BRD  55  70  51  80 /  30  10   0   0
HYR  53  66  48  76 /  20  20  10   0
ASX  51  61  49  76 /  30  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ121-
     140>148.

&&

UPDATE...WL
SHORT TERM...JTS
LONG TERM...Miller
AVIATION...WL
Hazardous weather outlook, Jul 12, 8:07 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
807 PM CDT Wed Jul 12 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
807 PM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday night and Saturday...then again
during the early part of next week, with the best chance at this
time appearing to be on Tuesday. It is too early to determine with
much degree of confidence what the potential severe weather risk
might be during this time frame.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-131030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
807 PM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

East to northeast winds gusting up to 30 knots will persist on
western Lake Superior well into tonight. This will result in high
waves and dangerous conditions for small craft in most areas.
Please refer to the latest maine weather message for details on a
small craft advisory that remains in effect for all of the western
Lake Superior nearshore waters until 10 AM CDT Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday night and Saturday...then again
during the early part of next week, with the best chance at this
time appearing to be on Tuesday.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.